CSN Login
Members Online: 0

You are here

Gaining weight

bdee
Posts: 305
Joined: Feb 2009

I have gained a lot of weight (36 lbs.) in the last four months. I am on 5FU, Avastin and Leucovorin. I have mucinous adenocarcinoma, which really isn't colon cancer but appendix cancer. The first five months after surgery I lost 65 pounds, but I was also on Oxaliplatin for the first three months. I started gaining back a lot of weight about three months after getting off oxaliplatin. I am diabetic, so I don't eat sugar. I eat a sensible breakfast, lunch and supper. I don't eat much else for snacks, except for yogurt, because nothing really tastes like it used to before chemo.

Thanks,
Debbie in Arkansas

Julie 44
Posts: 479
Joined: Oct 2008

I am on the same meds as you and am gaining weight also..They said its because the meds have steroids in them...So right now its a battle but better than not having treaments....JULIE

bdee
Posts: 305
Joined: Feb 2009

Well, isn't that a kicker? My doctor told me they DIDN'T have steroids in them. But, yes, it is better than not having treatments. According to my doctor, I would have been dead three months ago if I had not started these treatments as soon as possible after surgery.

Debbie

nudgie's picture
nudgie
Posts: 1483
Joined: Sep 2006

the FLOFOX regime in 2006 and was given a steriod (decadron) and Zofran as premeds. The steriod is what made me gain weight. I was lucky and did not lose any weight.

Maybe it's the premeds, if you are taking any.

bdee
Posts: 305
Joined: Feb 2009

My premeds are Aloxi, Ativan, Phenergan and Previcid. Do any of these have steroids?

Debbie

thready's picture
thready
Posts: 475
Joined: Sep 2009

Debbie,
There are no steroids in the premeds, but I have heard of peopel who have gained weight with folfox. I am on folfox now and have lost weight since starting.

One reason is your body might have slowed down metabolically since starting treatment, but I would discuss this with the Dr or find a nutrionalist to talk to. Has it affected your diabetes? Are your sugar levels o.k. They might also want to look at your thyroid function, just in case.
Take care.
Jan

bdee
Posts: 305
Joined: Feb 2009

My blood sugar has always been controlled. As soon as I found out I had diabetes, my diet changed and I've never had to take medicine to control it. The cancer and treatments have not affected the diabetes in any way.
My thyroid was radiated about 27 years ago when I had Graves disease and I've been on Synthroid ever since. I go to the doctor for my thyroid counts every six months, so it can't be that either.
But thanks for telling me there aren't any steroids in the premeds.

Debbie

Anonymous user (not verified)

This comment has been removed by the Moderator

msccolon's picture
msccolon
Posts: 1956
Joined: Oct 2004

I gained 20 lbs each time I went on chemo. The first time I lost it between, so no big deal. The second time I didn't lose it, so by the end of the third round, I had packed on 40 lbs.! YIKES! However, during surgeries I have lost a tremendous amount of weight, and have always been THANKFUL for the extra weight I had to lose! After my surgery in May I have not put any additional weight on and I have leveled out at a 45 lb weight loss. The first time around I didn't have steroids, but I did have to eat more to keep the nausea at a level that was manageable. The 2nd and 3rd times I got the decadron Emend combo, which controlled the nausea beautifully, but decadron is a steroid and for sure responsible for most of the weight gain. The characteristic round face of the steroid weight gain is what is the tell-tale proof! However, I have never been concerned about the weight gain, at least I'm still here! My blood pressure and cholesterol levels have gone back to normal, however, now that the extra weight is gone! What's really funny is I was always extremely thin throughout my life until cancer and its treatments came along. But after being heavy from treatments, my girls took some getting used to the "new" skinny me and I'm not even as skinny as I was before! Just goes to show that we become comfortable with and get to love WHATEVER shape our loved one is in! I am enjoying being able to wear normal sized clothes again, though! :)
mary

bdee
Posts: 305
Joined: Feb 2009

The blood pressure problem is why I started this question. My blood pressure has really shot up and I blame it on the rapid (I think) weight gain. My doctor just says it is from stress.
I do eat more the first week after chemo because I am always trying to find something that tastes good enough to eat LOL I always have this awful taste in my mouth for about five days and nothing tastes good eating or drinking.

Thanks,
Debbie

lcarper2
Posts: 638
Joined: Dec 2009

yogart is great for taking the nasty taste out of you mouth..

bdee
Posts: 305
Joined: Feb 2009

I have never liked yogurt, but I've tried it because someone else told me about it helping the taste. It tastes better than it used to, but still doesn't help with the bad taste.

Thanks,
Debbie

msccolon's picture
msccolon
Posts: 1956
Joined: Oct 2004

the old white coat syndrome is real for sure, but your doctor should be watching it and if it consistently stays up, you should either be put on meds to bring it down if you're not already on it, or have your dosage adjusted if you are already taking meds for it. Avastin is known to cause blood pressure to go up, which really started my issues with blood pressure.
mary

bdee
Posts: 305
Joined: Feb 2009

My oncologist didn't think my blood pressure was a big deal, but my family doctor sure did. She put me on blood pressure medicine and had me take my blood pressure at home for two weeks. In two weeks it went from 180/98 to 128/81. Before cancer my blood pressure was usually 110/70, even when giving blood to our local blood bank. I hope they check blood for cancer cells because I gave a pint about two weeks before my stomach started blowing up.

Thanks,
Debbie

msccolon's picture
msccolon
Posts: 1956
Joined: Oct 2004

Hey, with how long colon cancer grows before becoming apparent, I am sure that I had colon cancer the whole time I donated blood :(. I just hope that doesn't mean cancer for anybody receiving my blood.
mary

Subscribe to Comments for "Gaining weight"